Alert archive / Mississippi / Tornado Warnings in 2015
Tornado Warning 17, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Dec 23, 2015, 4:12 PM CST for Panola County, Tallahatchie County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2015, 4:12 PM CST (22:12 UTC)
- Expired
- Dec 23, 2015, 5:00 PM CST
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.75 in
Counties Panola County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 133 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 11:57 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
698
WFUS54 KMEG 232212
TORMEG
MSC107-135-232300-
/O.NEW.KMEG.TO.W.0017.151223T2212Z-151223T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CST WED DEC 23 2015
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
* UNTIL 500 PM CST
* AT 412 PM CST...A CONFIRMED LARGE AND EXTREMELY DANGEROUS TORNADO
WAS LOCATED NEAR CROWDER...OR 9 MILES NORTHWEST OF CHARLESTON...
MOVING NORTHEAST AT 55 MPH.
THIS IS A PARTICULARLY DANGEROUS SITUATION.
HAZARD...DAMAGING TORNADO.
SOURCE...RADAR CONFIRMED TORNADO.
IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. FLYING DEBRIS
MAY BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE
HOMES WILL BE DESTROYED. CONSIDERABLE DAMAGE TO
HOMES...BUSINESSES AND VEHICLES IS LIKELY AND COMPLETE
DESTRUCTION IS POSSIBLE.
* THE TORNADO WILL BE NEAR...
CROWDER AROUND 420 PM CST.
ENID AROUND 425 PM CST.
POPE AROUND 430 PM CST.
BATESVILLE AROUND 435 PM CST.
JOHN W KYLE STATE PARK AROUND 445 PM CST.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE EUREKA
SPRINGS...SHUFORD...COURTLAND...CHAPELTOWN AND HAYES CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A LARGE AND EXTREMELY DANGEROUS TORNADO IS ON THE GROUND. TAKE
IMMEDIATE TORNADO PRECAUTIONS. THIS IS AN EMERGENCY SITUATION.
&&
LAT...LON 3401 9016 3407 9016 3408 9014 3419 9014
3449 8972 3421 8972 3416 8982 3416 8993
3412 8993
TIME...MOT...LOC 2212Z 232DEG 49KT 3410 9017
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN
$$1 follow-up statement
001
WWUS54 KMEG 232225
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CST WED DEC 23 2015
MSC107-135-232300-
/O.CON.KMEG.TO.W.0017.000000T0000Z-151223T2300Z/
TALLAHATCHIE MS-PANOLA MS-
425 PM CST WED DEC 23 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
NORTHEASTERN TALLAHATCHIE AND SOUTHEASTERN PANOLA COUNTIES...
AT 424 PM CST...A CONFIRMED LARGE AND EXTREMELY DANGEROUS TORNADO WAS
LOCATED NEAR POPE...OR 7 MILES WEST OF GEORGE PAYNE STATE PARK...
MOVING NORTHEAST AT 60 MPH. ANOTHER TORNADO MAY BE FORMING NEAR
BATESVILLE. TAKE COVER NOW.
THIS IS A PARTICULARLY DANGEROUS SITUATION.
HAZARD...DAMAGING TORNADO.
SOURCE...RADAR CONFIRMED TORNADO.
IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. FLYING DEBRIS MAY
BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE HOMES
WILL BE DESTROYED. CONSIDERABLE DAMAGE TO
HOMES...BUSINESSES AND VEHICLES IS LIKELY AND COMPLETE
DESTRUCTION IS POSSIBLE.
THE TORNADO WILL BE NEAR...
BATESVILLE AROUND 435 PM CST.
JOHN W KYLE STATE PARK AROUND 445 PM CST.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE EUREKA
SPRINGS...SHUFORD...COURTLAND...CHAPELTOWN AND HAYES CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A LARGE AND EXTREMELY DANGEROUS TORNADO IS ON THE GROUND. TAKE
IMMEDIATE TORNADO PRECAUTIONS. THIS IS AN EMERGENCY SITUATION.
&&
LAT...LON 3401 9016 3407 9016 3408 9014 3419 9014
3449 8972 3421 8972 3416 8982 3416 8993
3412 8993
TIME...MOT...LOC 2224Z 234DEG 52KT 3418 9001
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 23, 3:23 PM CST, 49 minutes earlier.
Area forecast discussion, Dec 23, 3:23 PM CST, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 323 PM CST WED DEC 23 2015 .DISCUSSION... CURRENTLY...A LINEAR CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS MOVING ACROSS E AR AND MO BOOTHEEL APPROACHING THE MS RVR. SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRECEDE THE CLUSTER OVER WEST TENNESSEE. EXPECT THE THUNDERSTORMS TO CONTINUE PROGRESSING EASTWARD THROUGH THE REST OF THE AFTERNOON AND EVENING. THE THREAT FOR TORNADOES...LARGE HAIL...AND DAMAGING WINDS CONTINUE FROM CLUSTER OF STORMS WITH THE BEST CHANCE OF TORNADOES CONTINUING ALONG AND SOUTH OF I-40 THROUGH EARLY EVENING. LATER IN THE EVENING...SHORTWAVE ENERGY WILL SHIFT FARTHER TO THE NORTH AND DECREASE THE POTENTIAL FOR SEVERE WEATHER. A WEAK COLD FRONT WILL MOVE THROUGH MOST OF THE FORECAST AREA BY LATE TONIGHT. THE FRONTAL BOUNDARY WILL STALL JUST S AND E OF THE FORECAST AREA THURSDAY THEN MOVE NORTHWARD AS A STRONG WARM FRONT ON CHRISTMAS DAY. HIGH CHANCES OF SHOWERS AND THUNDERSTORMS WILL RETURN THURSDAY NIGHT THROUGH CHRISTMAS DAY FROM THE STRONG DYNAMIC LIFT AHEAD OF THE WARM FRONT IN CONJUNCTION WITH AMPLE MOISTURE. MARGINAL INSTABILITY WILL BE PRESENT ON CHRISTMAS BUT BE MORE ELEVATED NORTH OF THE BOUNDARY WHERE THE HEAVIEST RAIN WILL OCCUR. THE UNSEASONABLY WARM PATTERN WILL CONTINUE INTO THE WEEKEND. SATURDAY WILL BE MAINLY DRY AS THE WARM FRONT WILL BE WELL TO THE NORTH. A STRONG UPPER LOW WILL APPROACH BY LATE SUNDAY INTO MONDAY. MEANWHILE...A COLD FRONT WILL TRY TO ADVANCE SOUTHWARD INTO THE NORTH PART OF THE FORECAST AREA SUNDAY AFTERNOON. EXPECT EITHER A COLD FRONT OR OCCLUDED FRONT FROM THE WEST TO MOVE QUICKLY INTO THE AREA LATE SUNDAY OR MONDAY DEPENDING WHICH MODEL SOLUTION IS CORRECT. A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST ALONG AND AHEAD OF THIS BOUNDARY. A MUCH COOLER AND DRIER AIRMASS WILL ADVECT INTO THE AREA TUESDAY AND WEDNESDAY. EXPECT THE MORE SEASONABLY COOLER AIRMASS TO REMAIN IN PLACE BEYOND WEDNESDAY OF NEXT WEEK. SWC && .AVIATION... 18Z TAFS NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE...SPREADING OVER THE AREA IS THE CONCERN FOR THIS FORECAST CYCLE. AS THE FRONT STALLS ACROSS NORTH MISSISSIPPI LATER TONIGHT THE RISK FOR VICINITY THUNDERSTORMS WILL CONTINUE AT TUP. BELLES && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Dec 23, 7:04 AM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 704 AM CST WED DEC 23 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241515- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 704 AM CST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE MID SOUTH TODAY INTO TONIGHT. TORNADOES...SOME OF WHICH MAY BECOME STRONG ALONG WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THUNDERSTORMS THAT REACH SEVERE LIMITS. THE TIME OF GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 11 AM CST AND 11 PM CST. RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER AWARE THROUGH TONIGHT AND BE PREPARED TO QUICKLY TAKE APPROPRIATE SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS THE MID SOUTH ON CHRISTMAS DAY AND POSSIBLY AGAIN BETWEEN SUNDAY NIGHT AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE ENTIRE MID SOUTH ESPECIALLY THIS AFTERNOON AND TONIGHT IN SUPPORT OF SEVERE WEATHER OPERATIONS. CJC
In the hours before
Local storm report, Dec 23, 2:07 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL FAIR OAKS 35.23N 91.03W
12/23/2015 E1.75 INCH CROSS AR PUBLIC
&&
JEBLocal storm report, Dec 23, 2:25 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST 9 NE HAYTI 36.32N 89.63W
12/23/2015 E60 MPH PEMISCOT MO PUBLIC
&&
JEBLocal storm report, Dec 23, 2:47 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL LAKE CITY 35.82N 90.45W
12/23/2015 E1.75 INCH CRAIGHEAD AR PUBLIC
&&
JEBLocal storm report, Dec 23, 3:09 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TORNADO 5 S CLARKSDALE 34.13N 90.58W
12/23/2015 COAHOMA MS STORM CHASER
FROM VIDEO
&&
JEBLocal storm report, Dec 23, 4:09 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 E DYERSBURG 36.04N 89.34W
12/23/2015 E1.00 INCH DYER TN TRAINED SPOTTER
QUARTER SIZED HAIL AND GUSTY WINDS ON EAST SIDE OF
DYERSBURG.
&&
AJCLocal storm report, Dec 23, 4:10 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL BARTLETT 35.22N 89.84W
12/23/2015 E0.50 INCH SHELBY TN TRAINED SPOTTER
&&
JEBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 2:53 PM CST | Severe Thunderstorm Warning | MEG | Coahoma | 36 min |
| Dec 23, 3:00 PM CST | Tornado Warning | MEG | Coahoma | 23 min |
| Dec 23, 3:13 PM CST | Tornado Warning | MEG | Coahoma, Quitman | 47 min |
| Dec 23, 3:35 PM CST | Tornado Warning | MEG | Panola | 40 min |
| Dec 23, 3:41 PM CST | Tornado Warning | MEG | Coahoma, Quitman, Tallahatchie | 49 min |
| Dec 23, 3:53 PM CST | Tornado Warning | MEG | Lafayette, Marshall, Panola, Tate | 52 min |
| Dec 23, 4:32 PM CST | Tornado Warning | MEG | Benton, Marshall, Tippah | 43 min |
| Dec 23, 4:34 PM CST | Tornado Warning | MEG | Panola, Tallahatchie, Yalobusha | 41 min |
| Dec 23, 4:45 PM CST | Tornado Warning | MEG | Lafayette, Marshall | 45 min |
| Dec 23, 4:56 PM CST | Tornado Warning | MEG | Alcorn, Benton, Tippah | 49 min |
| Dec 23, 4:59 PM CST | Tornado Warning | MEG | Lafayette, Yalobusha | 46 min |
| Dec 23, 5:19 PM CST | Severe Thunderstorm Warning | MEG | Benton, Tippah, Union | 41 min |
| Dec 23, 5:20 PM CST | Severe Thunderstorm Warning | MEG | Quitman, Tallahatchie | 40 min |
| Dec 23, 5:24 PM CST | Tornado Warning | MEG | Benton, Tippah, Union | 51 min |
| Dec 23, 5:34 PM CST | Tornado Warning | MEG | Tippah, Union | 41 min |
| Dec 23, 5:50 PM CST | Tornado Warning | MEG | Alcorn, Prentiss | 40 min |
Nearby
Tornado Warnings in Mississippi, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.